Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 74, NWS Indianapolis, IN

March 7, 2022Tippecanoe County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 7, 2022, 11:35 AM EST for Tippecanoe County, Indiana. It took effect at Mar 7, 2022, 3:52 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2022, 11:35 AM EST (16:35 UTC)
In effect from
Mar 7, 2022, 3:52 PM EST
Expired
Mar 8, 2022, 6:47 PM EST
In force
27 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wildcat Creek (IN) near Lafayette (LYTI3).

Action stage
6 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
19.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 7, 10:35 AM EST, 1 hour earlier.

Area forecast discussion, Mar 7, 10:35 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Indianapolis IN
1035 AM EST Mon Mar 7 2022

.Forecast Update...
Issued at 1034 AM EST Mon Mar 7 2022

Surface observations show that the cold front has reached the
eastern edge of the forecast area. The associated line of rain has
now pushed just off to the east but light drizzle remains and is
expected to continue through much of the day. Temperatures will be
fairly stagnant through the day as the cold air settles in and
overcast skies prevent sunshine from heating the surface.

&&

.Short Term...(Today through Tuesday)
Issued at 303 AM EST Mon Mar 7 2022

Early this morning, a front was across the southern forecast area,
with temperatures and dewpoints generally in the 50s south of the
front. North of the front, temperatures and dewpoints in the 30s and
40s were noted. Rain covered much of the forecast area, with strong
thunderstorms near and along the front. Surface low pressure was not
far southwest of the area.

Pressure falls indicate that the surface low should move across
roughly the southern quarter of the area in the next couple of
hours, keeping the front in that vicinity. A 70kt low level jet will
continue to bring copious moisture into the area, especially south.
Stronger winds could still be mixed down in the warm sector. Thus,
feel the severe threat should continue for a couple more hours in
the far south. If cold pool processes take over though, the
strongest convection will be pushed south of the area faster than
expected.

Heavy rain will remain a threat with the high moisture levels,
especially south where training of heavier storms may occur. Farther
north, rainfall amounts won't be as high, but over an inch has
already fallen in some areas. Thus, will keep the Flood Watch going
as is.

After 12Z, the surface low will be east of the area. Enough forcing
and moisture will still be across the southeastern forecast area for
likely or higher PoPs, but elsewhere only chance PoPs will be
needed. Will have to watch the wrap around precipitation, the most
of which should be just north of the area. If it gets farther south,
higher PoPs will be needed during the morning.

Chances for precipitation will diminish through the day as forcing
exits. However, some of the hi res models are trying to generate
some isolated showers later today as colder air flows in. May add
some sprinkles to the forecast to account for this.

Temperatures will remain steady or slowly fall this afternoon with
cold advection.

Tonight into Tuesday surface high pressure will move into the area
and provide dry conditions. Some decrease in clouds will occur on
Tuesday, but still expect partly cloudy conditions. The available
sunshine will be enough to allow temperatures to get into the 40s
Tuesday, after morning lows in the 20s.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 303 AM EST Mon Mar 7 2022

Broad upper troughing will continue early in the extended. Southern
stream energy will allow a low pressure system to move across the
southeastern USA on Wednesday. Precipitation from this system will
remain southeast of central Indiana.

A weak cold front will move into the area on Thursday, but the front
won't have any moisture to work with and little upper support. Thus,
expect dry conditions on Thursday.

For Friday and Friday night, a sharp upper trough will create waves
of low pressure that will ride along a strong cold front. Moisture
will get pulled north into the area from these. Given the strength
of the upper trough and surface cold front as well as the moisture,
went with likely PoPs Friday afternoon and evening. Most of the
precipitation will be east of the area on Saturday.

There remains a lot of uncertainty on timing and location of the
stronger of the surface low pressures later on Friday into Friday
night. Thus, it is too early to determine if any significant snow
will fall in the area. Will have to monitor the development of this
system.

Well below normal temperatures can be expected behind the cold
front, with lows in the teens Friday night and Saturday night and
highs below freezing on Saturday.

Warmer air will slowly return into early next week as high pressure
moves east of the area.

&&

.Aviation...(12Z TAF Issuance)
Issued at 639 AM EST Mon Mar 7 2022

IMPACTS:

-- IFR through this evening, transitioning to MVFR

-- Isolated rain showers ending late this morning

-- Occasional wind gusts this afternoon

DISCUSSION:

A front has moved through central Indiana, with all sites now with a
N to NW wind. With multiple inches of rain overnight, the near
surface is rather moist, resulting in low cloud cover. Current
ceilings are mostly IFR, although an isolated period of LIFR is
possible, especially within a rain shower.

This afternoon, ceilings should rise into MVFR criteria, with
winds gusts of around 18-22kts. Late this evening, winds gusts
will die down, and ceilings should raise to VFR conditions. .

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...KH
Short Term...50
Long Term...50
Aviation...Updike
Hazardous weather outlook, Mar 7, 4:16 AM EST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EST Mon Mar 7 2022

INZ042-045>049-051>057-060>065-067>072-080930-
Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Winchester, Union City, Farmland,
Parker City, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
416 AM EST Mon Mar 7 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms remain possible until about 10 AM. Thunderstorms may
produce gusty winds and heavy rain, along with cloud to ground
lightning.

Flooding remains possible for low lying areas along with some creeks
and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are chances for snow on Friday night. It is too soon to
determine how much snow will fall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Spotters are encouraged though to
report any flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>041-043-044-080930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Clinton, Fairview Park,
Rockville, Montezuma, and Rosedale
416 AM EST Mon Mar 7 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Flooding remains possible for low lying areas along with some creeks
and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There are chances for snow on Friday night. It is too soon to
determine how much snow will fall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Spotters are encouraged to
report flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 7, 7:24 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 AM EST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     3 S TURTLE CREEK RESERV 39.02N 87.53W
03/07/2022                   SULLIVAN           IN   EMERGENCY MNGR

            LATE REPORT. DEBRIS IN THE ROAD AT SR 58 AND
            CR 450S. ALSO, SOCIAL MEDIA PICTURES SHOWING
            DESTROYED TRAVEL TRAILER AND A VEHICLE
            FLIPPED OVER. POSSIBLE TORNADO. WILL
            INVESTIGATE FURTHER. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Mar 7, 9:52 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
952 AM EST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     2 E CORTLAND            38.97N 85.93W
03/07/2022                   JACKSON            IN   EMERGENCY MNGR

            LATE REPORT. DAMAGE TO A METAL STORAGE BARN.
            TREES DOWN. TIME ESTIMATED BY RADAR.

&&
Local storm report, Mar 7, 11:25 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1125 AM EST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     1 SW TRAFALGAR          39.41N 86.16W
03/07/2022                   JOHNSON            IN   EMERGENCY MNGR

            LATE REPORT. A VAN WAS MOVED AND A TRAILER
            WAS MOVED SEVERAL HUNDRED YARDS. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 9:27 PM ESTRiver Flood WarningINDSullivan, Vigo9 days
Mar 6, 9:27 PM ESTRiver Flood WarningINDDaviess, Greene, Knox7 days
Mar 7, 1:15 AM ESTSpecial Weather StatementINDHancock, Johnson, Marion, Shelby30 min
Mar 7, 1:28 AM ESTAreal Flood AdvisoryINDHancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more5 hr
Mar 7, 1:42 AM ESTSpecial Weather StatementINDBrown, Johnson, Monroe33 min
Mar 7, 1:49 AM ESTSpecial Weather StatementINDRush, Shelby26 min
Mar 7, 2:04 AM ESTSpecial Weather StatementINDDaviess, Martin26 min
Mar 7, 2:07 AM ESTSpecial Weather StatementINDJohnson, Shelby23 min
Mar 7, 2:29 AM ESTSevere Thunderstorm WarningINDBartholomew, Decatur, Rush, Shelby31 min
Mar 7, 2:36 AM ESTAreal Flood AdvisoryINDBartholomew, Brown, Greene, Jackson, Johnson, Lawrence and 4 more3 hr
Mar 7, 2:54 AM ESTSpecial Weather StatementINDBrown, Lawrence, Martin, Monroe36 min
Mar 7, 3:17 AM ESTAreal Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Madison and 5 more38 hr
Mar 7, 3:23 AM ESTSpecial Weather StatementINDJackson37 min
Mar 7, 3:45 AM ESTSpecial Weather StatementINDJennings30 min
Mar 7, 4:55 AM ESTRiver Flood WarningINDDelaware, Randolph36 hr
Mar 7, 5:09 AM ESTAreal Flood WarningINDBartholomew, Brown, Greene, Jackson, Johnson, Lawrence and 4 more36 hr
Mar 7, 5:13 AM ESTAreal Flood WarningINDDecatur, Delaware, Hancock, Henry, Madison, Randolph and 2 more36 hr
Mar 7, 5:27 AM ESTRiver Flood WarningINDBoone, Marion10 hr
Mar 7, 9:49 AM ESTRiver Flood WarningINDBartholomew10 hr
Mar 7, 11:04 AM ESTRiver Flood WarningINDClay, Greene47 hr
Mar 7, 11:04 AM ESTRiver Flood WarningINDDelaware, Madison46 hr
Mar 7, 11:04 AM ESTRiver Flood WarningINDMonroe, Morgan, Owen4 days
Mar 7, 11:04 AM ESTRiver Flood WarningINDHamilton, Madison53 hr
Mar 7, 11:04 AM ESTRiver Flood WarningINDMonroe, Morgan, Owen4 days
Mar 7, 11:04 AM ESTRiver Flood WarningINDDaviess, Greene, Knox7 days
Mar 7, 11:04 AM ESTRiver Flood WarningINDGreene, Monroe, Owen21 days
Mar 7, 11:04 AM ESTRiver Flood WarningINDHamilton, Marion58 hr
Mar 7, 11:04 AM ESTRiver Flood WarningINDMarion, Morgan72 hr
Mar 7, 11:04 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Mar 7, 11:04 AM ESTRiver Flood WarningINDMarion, Morgan72 hr
Mar 7, 11:13 AM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Mar 7, 11:13 AM ESTRiver Flood WarningINDShelby47 hr
Mar 7, 11:35 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren6 days
Mar 7, 11:35 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren6 days
Mar 7, 11:35 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo5 days
Mar 7, 4:04 PM ESTRiver Flood WarningINDBartholomew39 hr
Mar 7, 4:04 PM ESTRiver Flood WarningINDBartholomew, Jackson55 hr

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.